Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 221, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 27, 2019, 12:36 PM CDT for Lyon County, Iowa. It took effect at Jun 27, 2019, 10:36 PM CDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2019, 12:36 PM CDT (17:36 UTC)
- In effect from
- Jun 27, 2019, 10:36 PM CDT
- Expired
- Jun 28, 2019, 8:31 PM CDT
- In force
- 22 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Rock Rapids (RAPI4). The gauge peaked at 11.89 ft at Jun 27, 2019, 2:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 27, 12:17 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 27, 12:17 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1217 PM CDT Thu Jun 27 2019 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Thu Jun 27 2019 Complicated forecast this morning with well developed complex of storms working east across South Dakota. Wake low has developed on the backside of the system, with the winds gusting to near 60 mph in Faith. On the southern edge of the complex, have had reports of heat bursts in Mission SD. For this morning, followed the idea of the HiRes ARW and Experimental HRRR which focus the complex mainly along and north of highway 14 as the cap over the region looks to be quite strong with 10-11 C at 700 mb. Still wouldn't rule out an isolated storm or two to try to develop on the south side of the complex. If the storm is able to organize slightly, agree with SPC large hail up to 2" are possible. With the complex, potential for wind gusts to approach 65 mph. Models are hinting that as the complex works east, it may try to work south across southwest Minnesota following the thermal ridge. Bulk shear is also slightly stronger, so may be the potential for a few severe reports despite diurnal timing. With cold pool lingering across the northeast portion of the forecast area, have fairly tight gradient in forecast high from the northeast to the south. Picture for tonight is unclear as some of the convective allowing solutions indicate the potential for convection to redevelop along an outflow boundary late in the day. Have added low pops east of highway 59 in southwest Minnesota into Northwest Iowa for the potential, though it appears focus will be east. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu Jun 27 2019 Abbreviated discussion beyond today and tonight with active weather. Heat still expected Friday through Sunday with heat index values of 95-105 F. The peak of the heat appears to be on Saturday with widespread 100-105 heat index values. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu Jun 27 2019 Immediate concern is for the few remaining thunderstorms moving thru NW Iowa late this morning/early this afternoon and the occasional MVFR ceilings associated with this activity. Latest hi-res guidance suggest some activity may continue to fester east of I-29 late this afternoon and into this evening, although fairly good consensus that this would be well east of the terminals and thus no mention was included in the TAFs. Late tonight and early Friday, lower stratus in the MVFR to IFR range may build in with highest confidence at KHON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...Kalin
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 630 AM CDT Thu Jun 27 2019 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063- 064-068>071-281130- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas- Bon Homme-Yankton-Union- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. Storms may produce small hail to the size of dimes and gusty winds to 40 mph. Warm and muggy conditions are expected to develop today. Heat index values will approach 100 near the South Dakota/ Nebraska border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-052-057-281130- Beadle-Jerauld-Brule- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning, but are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings- Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning. A few storms may produce gusty winds to 60 mph and hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001-MNZ089-281130- Lyon-Nobles- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning. These storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 10:35 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 1 N VALLEY SPRINGS 43.60N 96.47W
06/27/2019 MINNEHAHA SD PUBLIC
TREE DOWN, TIME ESTIMATED FROM RADAR.
&&
ATLocal storm report, Jun 27, 10:45 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN HULL 43.19N 96.13W
06/27/2019 M2.20 INCH SIOUX IA PUBLIC
STORM TOTAL ENDING AT 10:10AM.
&&
ATLocal storm report, Jun 27, 10:46 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM HEAVY RAIN DOON 43.28N 96.23W
06/27/2019 M3.63 INCH LYON IA PUBLIC
STORM TOTAL THROUGH 9:11AM, STILL RAINING AT
TIME OF SUBMISSION.
&&
ATLocal storm report, Jun 27, 11:00 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM HEAVY RAIN CANTON 43.30N 96.58W
06/27/2019 M2.50 INCH LINCOLN SD PUBLIC
STORM TOTAL RAINFALL.
&&
ATLocal storm report, Jun 27, 12:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN HULL 43.19N 96.13W
06/27/2019 M2.50 INCH SIOUX IA PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
HULL. STORM TOTAL ENDING AT 11:50AM.
&&
ATLocal storm report, Jun 27, 12:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL 1 SW ETHAN 43.54N 98.00W
06/27/2019 M1.00 INCH DAVISON SD PUBLIC
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, McCook | 41 min |
| Jun 27, 3:57 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner | 48 min |
| Jun 27, 4:36 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, McCook, Miner | 39 min |
| Jun 27, 8:18 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha, Turner | 117 min |
| Jun 27, 9:14 AM CDT | Flash Flood Warning | FSD | Lincoln | 3 hr |
| Jun 27, 10:22 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 52 hr |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 4 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 31 days |
| Jun 27, 2:26 PM CDT | River Flood Warning | FSD | Minnehaha | 7 hr |
| Jun 27, 3:15 PM CDT | Heat Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more | 29 hr |
| Jun 27, 8:22 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 23 min |
| Jun 27, 8:30 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 30 min |
| Jun 27, 8:40 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 50 min |
| Jun 27, 12:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 42 min |
| Jun 27, 7:34 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 41 min |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.